Department of Neurology

Depakote and Pancreatitis

Q: A friend (30 year old male) has been taking Dilantin & Depakote for years. Last year he started having seizures again, so his doctor upped the Depakote dosage. He just got out of the hospital due to an inflamed pancreas. His GP says it was due to the Depakote and to discontinue it, His neurologist says no way, and to continue to use it. He decided to dicontinue but is now worried about seizures. But he is also woried about his pancreas. Any suggestions?


A: Valproate (Depakote) is associated with a hemorragic pancreatitis, that is both very rare and very dangerous, and may even be fatal. Pancreatitis may also occur for other reasons. Of course, whether your friend's pancreatitis is caused by valproate or not cannot be assessed over e-mail. Your friend may wish to get another opinion, although even after close review of his records and evaluation, it still may be difficult to determine the cause. If he is able to take other seizure medications, it may be prudent to avoid further risk of pancreatitis.

Return to Question Page